Texas, 2006

Damaging Wind in Texas, August 16, 2006

August 16, 2006 · NWS LUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 1:46 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 16, 1:46 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT WED AUG 16 2006

.SHORT TERM...
ENOUGH CLEARING THIS AFTERNOON FOR CONVECTIVE INITIATION PERMIAN
BASIN INTO THE BIG COUNTRY AND ACROSS ERN NEW MEXICO. MAY SEE
ADDITIONAL DEVELOPMENT ACROSS THE WRN ZONES WHERE PARTIAL CLEARING
OCCURRED A LITTLE LATER. ALL THIS CONTINUES IN PLUME OF DEEP
MOISTURE ON THE WRN PERIPHERY OF THE UPPER RIDGE THAT REMAINS
CENTERED OVER EAST TEXAS. WATER VAPOR AND ANALYSIS IS SHOWING A
STRETCHED AREA OF UPPER LEVEL VORTICITY FROM THE BIG BEND NORTHWARD
ALONG THE TEXAS AND NEW MEXICO STATE LINE. COMBINATION SHOULD RESULT
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
INTO THE EVENING HOURS...PROBABLY EXTENDING INTO OR REDEVELOPING
OVERNIGHT.

THE MAIN VORT LOBE IS EXPECTED TO LIFT NEWD TOMORROW WITH BEST RAIN
CHANCES PROGGED ACROSS THE WRN HALF OF THE FCST AREA. DEEP MOISTURE
SHOULD REMAIN IN PLACE...ALTHOUGH SOME DRYING IS POSSIBLE ACROSS THE
SOUTHEAST AS THE RIDGE ATTEMPTS TO BUILD WESTWARD. WILL BUMP POPS UP
SOME FOR THE DAYLIGHT HOURS THURSDAY. AGAIN THIS SHOULD HAVE A
COOLING EFFECT ON HIGH TEMPS AND WILL TRIM BACK ACCORDINGLY.

MOVEMENT OF THE CONVECTION HAS BEEN RAPID ENOUGH TO MITIGATE HEAVY
RAIN AND FLASH FLOODING. ALSO...HARD TO DETERMINE A LINE TO FOCUS
DEVELOPMENT OR AN ANCHOR POINT FOR REDEVELOPMENT. THUS WILL REFRAIN
FROM ANY HEADLINES ATTM.

.LONG TERM...
FORECAST AREA TO REMAIN ON WESTERN SIDE OF UPPER LEVEL RIDGE INTO
LATER PART OF THE WEEK WITH THE 500 MB HIGH CURRENTLY CENTERED
OVER EAST TEXAS EXPECTED TO SLIDE SLOWLY TO THE WEST. MONSOONAL
MOISTURE OVER NEW MEXICO AND WEST TEXAS COMBINED WITH WEAK UPPER
LEVEL DISTURBANCES MOVING AROUND THE WESTERN PERIPHERY OF THE
HIGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST OF
THE ACTIVITY SLIDING TO THE WEST AND NORTH BY FRIDAY AS THE
UPPER RIDGE MOVES TOWARD WEST TEXAS. STRONG SHORTWAVE CURRENTLY
OVER THE PACIFIC NORTHWEST TO MOVE ACROSS THE ROCKIES INTO THE
NORTHERN PLAINS BY LATE FRIDAY AND TOWARD THE GREAT LAKES ON
SATURDAY TO DRIVE A COLD FRONT TOWARD THE REGION. NAM/WRF AND
GFS DIFFER WITH HANDLING OF THIS FRONT WITH GFS FASTER THEN
THE NAM/WRF. AS GFS DID BETTER JOB OF HANDLING FRONT A FEW DAYS
AGO WILL TREND TOWARD THE GFS SOLUTION. THAT IS BRING FRONT
INTO THE FORECAST AREA ON SATURDAY AND WITH THE RIDGE OVERHEAD
EXPECT FRONT TO STALL OUT JUST TO OUR SOUTH ON SUNDAY...THEN
DISSIPATE BY MONDAY. HAVE THUS INCREASED POPS ACROSS THE REGION
FOR THE WEEKEND AND INTO MONDAY NIGHT. ALSO DECREASED MAXIMUM
TEMPERATURES FOR SATURDAY AND SUNDAY. UPPER HIGH OVER WEST
TEXAS BEGINNING OF NEXT WEEK TO BUILD NORTHWARD ALONG AND JUST
EAST OF CONTINENTAL DIVIDE WITH NORTHWEST FLOW ACROSS THE
REGION BY WEDNESDAY. THUS DO NOT EXPECT MUCH IN WAY OF POPS
FOR NEXT TUESDAY INTO THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  86  65  89 /  60  40  30  30
TULIA         67  87  68  91 /  60  30  30  20
PLAINVIEW     67  88  68  92 /  60  30  30  20
LEVELLAND     66  87  68  93 /  60  40  20  20
LUBBOCK       67  88  69  93 /  60  30  20  20
BROWNFIELD    67  87  68  93 /  60  30  20  20
CHILDRESS     70  91  72  98 /  40  20  20  20
SPUR          70  90  72  99 /  50  20  20  20
ASPERMONT     72  96  73 101 /  40  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/08
Hazardous weather outlook, Aug 16, 5:00 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED AUG 16 2006

TXZ021>044-171100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

ALTHOUGH WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...SCATTERED SHOWERS
AND THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAINFALL THAT MAY RESULT
IN LOCALIZED PONDING ON ROADWAYS AND FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS
AND LOCAL AUTHORITIES ARE URGED TO IMMEDIATELY RELAY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.

The radar

The Lubbock radar (KLBB), 70 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garza

When
August 16, 3:20 PM CST
Where
Garza County, 5 mi SSW of Graham Chapel
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.083, -101.500

Thunderstorms were widespread over the west Texas South Plains region during the afternoon and evening hours of the 16th. An isolated storm produced severe winds near Graham in central Garza County. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525297.